Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 5, NWS Amarillo, TX

March 15, 20184 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Mar 15, 2018, 3:40 AM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at Mar 15, 2018, 3:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 3:40 AM CDT (08:40 UTC)
In effect from
Mar 15, 2018, 3:00 PM CDT
Expired
Mar 15, 2018, 9:00 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WWUS74 KAMA 150840
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
340 AM CDT Thu Mar 15 2018

OKZ001-TXZ001-006-011-016-160200-
/O.NEW.KAMA.WI.Y.0005.180315T2000Z-180316T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Vega, and Hereford
340 AM CDT Thu Mar 15 2018

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from 3 PM this afternoon to 9 PM CDT
this evening.

* Timing...Winds will be breezy to windy in the morning and early
  afternoon, but strongest winds expected around 3 PM this
  afternoon through 9 PM this evening.
  

* Winds...Southwest 25 to 35 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$
1 follow-up statement
691 
WWUS74 KAMA 160216
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
916 PM CDT Thu Mar 15 2018

OKZ001-TXZ001-006-011-016-160330-
/O.EXP.KAMA.WI.Y.0005.000000T0000Z-180316T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Vega, and Hereford
916 PM CDT Thu Mar 15 2018

...WIND ADVISORY HAS EXPIRED...

The Wind Advisory issued earlier today for the western Oklahoma
Panhandle and the western Texas Panhandle has expired as 
sustained winds have diminished to well below 35 mph. 

$$

Andrade

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Mar 15, 12:33 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 15, 12:33 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1233 AM CDT Thu Mar 15 2018

.AVIATION...
VFR conditions to prevail for the next 24 hours. The main concern
will be strong southwesterly winds. These strong winds are
expected to start after 15z Thursday and continue to ramp up
through the afternoon. Gusts around 40kt will be possible at all
terminals mainly during the afternoon hours. There is some
potential for blowing dust at KAMA and KDHT but visibility may not
be diminished enough to change flight category. While the gusts
are expected to diminish after 02z, sustained winds overnight
should remain above 20kt.

&&

.PREV DISCUSSION... /Issued 345 PM CDT Wed Mar 14 2018/

DISCUSSION...
Dry forecast continues with fire weather concerns at the forefront.

Northwest flow aloft over the Texas and Oklahoma Panhandles
transitions to southwest overnight as mid-level ridge translates
eastward across the forecast area.  On Thursday, falling heights
ahead of incoming shortwave trof lead to tightening gradients at all
levels and rapidly falling pressures as deepening surface trof moves
across Panhandles.  Apart from heightened fire weather concerns, a
wind advisory may be needed on Thursday.  At this point, western
sections look to be at greatest risk for the strongest winds as deep
mixing taps progged 850 mb jet streak.  Also on Thursday, modest
increase in low- to mid-level moisture aligned with surface trof
expected to lead to a small amount of elevated instability in
eastern sections late in the afternoon.  Any updrafts will likely
be sheared apart or move too quickly for any measurable
precipitation.

Pacific cold front moves east through the Panhandles Thursday
afternoon and Thursday night, with further low-level drying.
Backdoor cold front makes a run at forecast area on Friday.
Winds expected to be strongest on Friday across the southwest half
of the forecast area, leading us to issue a Fire Weather Watch
for this area.

On Saturday, frontal boundary expected to hang up, with reduced
winds across northeast sections, and stronger dry winds continuing
across the southwest.

Boundary retreats as a warm front Sunday morning, with widespread
strong dry west winds all afternoon.

Front expected to pass again as another backdoor cold front Sunday
evening.  North winds expected on Monday.

Next lee trof sets up with southwest and south winds Tuesday and
Wednesday.  03

Cockrell

FIRE WEATHER...
Elevated fire weather conditions will continue into the early
evening when winds subside.

Critical fire weather conditions are expected Thursday across the
Oklahoma Panhandle and western two-thirds of the Texas Panhandle,
with elevated fire weather conditions elsewhere.  Extremely
critical fire weather conditions may develop across the
westernmost sections.

Critical fire weather conditions may develop on Friday across the
southwest half of the Combined Panhandles, where a Fire Weather
Watch will be in effect.

Elevated to critical fire weather conditions will be possible
Saturday through Wednesday across parts of the Panhandles, with
Sunday being the day with the greatest likelihood for widespread
critical fire weather conditions.  03

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 1 PM this afternoon to 10 PM CDT this
     evening for the following zones: Armstrong...Carson...
     Dallam...Deaf Smith...Hansford...Hartley...Hutchinson...
     Moore...Ochiltree...Oldham...Potter...Randall...Sherman.

     Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hartley...Hutchinson...Moore...Oldham...Potter...Randall...
     Sherman.

OK...Red Flag Warning from 1 PM this afternoon to 10 PM CDT this
     evening for the following zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Cimarron.

&&

14
Hazardous weather outlook, Mar 14, 8:29 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
829 PM CDT Wed Mar 14 2018

OKZ001>003-TXZ001>020-151100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
829 PM CDT Wed Mar 14 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire weather conditions are expected on Thursday across
the Oklahoma Panhandle and the western two thirds of the Texas
Panhandle, with elevated fire weather conditions elsewhere.
Strong southwest winds may develop, requiring a wind advisory
across western sections, and causing extremely critical fire
weather conditions in the west on Thursday. A Red Flag Warning is
in effect Thursday.

Critical fire weather conditions may develop on Friday across the
southwest half of the combined Panhandles, where a Fire Weather
Watch will be in effect.

Elevated to critical fire weather conditions will be possible
Saturday through Tuesday across parts of the Panhandles, with
Sunday being the day with the greatest likelihood for widespread
critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Thursday through
Tuesday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:51 PM CDTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more29 hr

Nearby

Wind Advisories in Texas, 2018Wind Advisories in Oklahoma, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.